Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 70, NWS Milwaukee, WI

August 17, 2002Columbia County, Dane County, Wisconsin

NWS Milwaukee, WI issued this severe thunderstorm warning at Aug 17, 2002, 6:38 AM CDT for Columbia County, Dane County, Wisconsin. It was in force for 67 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 17, 2002, 6:38 AM CDT (11:38 UTC)
Expired
Aug 17, 2002, 7:45 AM CDT
In force
67 min
Issued by
NWS Milwaukee, WI
Area
Whole counties

Counties Columbia County, WI, Dane County, WI

The radar

The Milwaukee radar (KMKX), 75 km from the middle of the area, began a volume at 11:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 17, 7:05 AM CDTThunderstorm Wind 56 EMadison, WI
Aug 17, 7:06 AM CDTThunderstorm Wind 52 EArlington, WI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 17, 3:45 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 11.6 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2002-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2002-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2098 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMKX 171138
SVRMKE
WIC021-025-171245-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
638 AM CDT SAT AUG 17 2002

THE NATIONAL WEATHER SERVICE IN SULLIVAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  COLUMBIA COUNTY IN SOUTH CENTRAL WISCONSIN
  DANE COUNTY IN SOUTH CENTRAL WISCONSIN

* UNTIL 745 AM CDT

* AT 638 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES WEST OF SAUK CITY...OR ABOUT 6 MILES
  WEST OF PRAIRIE DU SAC...MOVING EAST AT 60 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LAKE WISCONSIN AT 645 AM CDT.
  LODI AT 650 AM CDT.
  ARLINGTON AT 655 AM CDT.
  WYOCENA AT 700 AM CDT.

HAIL UP TO 3/4 OF AN INCH IN DIAMETER AND WINDS GREATER THAN 60 MILES
AN HOUR ARE EXPECTED FROM THIS STORM. IF YOU ARE IN THE STORMS
PATH...SEEK SHELTER INDOORS.

GEHRING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 4:03 AM CDT, 2 hours 35 minutes earlier.

Area forecast discussion, Aug 17, 4:03 AM CDT, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
403 AM CDT SAT AUG 17 2002

FORECAST FOCUS ON THUNDERSTORM CHANCES TODAY.

STRONG NEGATIVE TILT UPPER TROF LOCATED FM SRN MANITOBA INTO NRN
MN. SFC LOW HAS PROGRESSED INTO NRN MN WITH 5-6 MB/3 HR FALLS OVR FAR
NRN MN/SW ONTARIO. WMFNT EXTENDS SEWD THROUGH SRN WI. CDFNT FM WRN
MN TO ERN NE.

STRONG CONVERGENCE ALONG CDFNT HAS RESULTED IN LINE OF STORMS AND SVR
WATCH AFFECTING SW WI. AS SYSTEM QUICKLY BECOMES OCCLUDED THIS
MORNING...CONVERGENCE WILL WEAKEN ALONG CDFNT. CAP SHOULD THEN TAKE
HOLD WITH 700 MB TEMPS OF 11-13C OVR FRONT BY LATE THIS MORNING.
THUS...EXPECT LINE OF STORMS TO WEAKEN OVR WRN WI AND POSSIBLY
DISSIPATE BEFORE REACHING ERN WI. STILL EXPECT SOME SUNSHINE WITH
TEMPS NEAR 90 IN FAR SE. CDFNT WILL BE STRONG ENOUGH FOR FALLING
TEMPS IN AFTERNOON. IN WAKE OF FRONT...MUCH COOLER AND DRIER AIR INTO
BEGINNING OF NEXT.

.MKX...NONE.

GEHRING

In the hours before

Special weather statement, Aug 17, 4:45 AM CDT, 1 hour 53 minutes before
WIZ046-047-051-052-056>060-062>072-171200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
445 AM CDT SAT AUG 17 2002

...SEVERE THUNDERSTORM WATCH FOR SAUK...IOWA AND LAFAYETTE COUNTIES
UNTIL 9 AM...

AT 440 AM...THE LEADING EDGE OF A LARGE AREA OF SHOWERS AND
THUNDERSTORMS EXTENDED FROM NECEDAH IN JUNEAU COUNTY TO NEAR
PRAIRIE DU CHIEN. THE SHOWERS AND STORMS WERE MOVING RAPIDLY
EASTWARD NEAR 40 MPH...AND SHOULD OVERSPREAD MUCH OF SOUTH CENTRAL
WISCONSIN BY 6 OR 7 AM.

NO SEVERE WEATHER HAS BEEN REPORTED AS YET...BUT THE STORMS NEAR
PRAIRIE DU CHIEN APPEAR TO BE STRENGTHENING. PEOPLE IN AND NEAR THE
WATCH AREA SHOULD BE ON THE ALERT FOR THREATENING WEATHER AND TAKE
COVER IF NECESSARY.

NJ
Special weather statement, Aug 17, 5:15 AM CDT, 1 hour 23 minutes before
WIZ046-047-051-052-056>060-062>072-171400-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
600 AM CDT SAT AUG 17 2002

...HAZARDOUS WEATHER OUTLOOK FOR EMERGENCY PLANNERS...
...FOR SOUTH CENTRAL AND SOUTHEAST WISCONSIN...

DAY 1 HAZARD...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY.

DAY 1 PROBABLE EFFECT...DAMAGING THUNDERSTORM WINDS AND LARGE HAIL
ARE LIKELY WITH SEVERE THUNDERSTORMS.

DISCUSSION...A STRONG COLD FRONT WILL SWEEP THROUGH SOUTHERN
WISCONSIN THIS MORNING AND EARLY AFTERNOON. SCATTERED THUNDERSTORMS
ACCOMPANYING THE FRONT MAY REACH SEVERE LEVELS AS THEY RACE ACROSS
THE AREA.

OUTLOOK FOR DAY 2...THERE IS NO RISK OF SEVERE THUNDERSTORMS.

SPOTTER ACTIVATION...STORM SPOTTER GROUPS MAY BE NEEDED TODAY.

ADDITIONAL INFORMATION...STAY TUNED TO NOAA WEATHER RADIO...AND OTHER
LOCAL MEDIA FOR FURTHER UPDATES. DETAILS AND DISCUSSIONS ARE
CONTAINED IN OTHER NATIONAL WEATHER SERVICEFORECASTS AND STATEMENTS.
CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/MKX
Special weather statement, Aug 17, 6:00 AM CDT, 38 minutes before
WIZ046-047-051-052-056>060-062>072-171400-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
600 AM CDT SAT AUG 17 2002

...HAZARDOUS WEATHER OUTLOOK FOR EMERGENCY PLANNERS...
...FOR SOUTH CENTRAL AND SOUTHEAST WISCONSIN...

DAY 1 HAZARD...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY.

DAY 1 PROBABLE EFFECT...DAMAGING THUNDERSTORM WINDS AND LARGE HAIL
ARE LIKELY WITH SEVERE THUNDERSTORMS.

DISCUSSION...A STRONG COLD FRONT WILL SWEEP THROUGH SOUTHERN
WISCONSIN THIS MORNING AND EARLY AFTERNOON. SCATTERED THUNDERSTORMS
ACCOMPANYING THE FRONT MAY REACH SEVERE LEVELS AS THEY RACE ACROSS
THE AREA.

OUTLOOK FOR DAY 2...THERE IS NO RISK OF SEVERE THUNDERSTORMS.

SPOTTER ACTIVATION...STORM SPOTTER GROUPS MAY BE NEEDED TODAY.

ADDITIONAL INFORMATION...STAY TUNED TO NOAA WEATHER RADIO...AND OTHER
LOCAL MEDIA FOR FURTHER UPDATES. DETAILS AND DISCUSSIONS ARE
CONTAINED IN OTHER NATIONAL WEATHER SERVICEFORECASTS AND STATEMENTS.
CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/MKX

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 6:11 AM CDTSevere Thunderstorm WarningMKXSauk64 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.